Kentucky, 2025

Strong Wind in Kentucky, March 4, 2025

March 4, 2025 · NWS PAH · 4 events in 4 counties and zones

An anomalously deep surface low pressure system over the central Plains created a very strong pressure gradient across western Kentucky. From mid-morning to mid-afternoon south southeast winds gusted 35 to 45 mph over most of west Kentucky.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$7,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

An anomalously deep surface low pressure system over the central Plains created a very strong pressure gradient across western Kentucky. From mid-morning to mid-afternoon south southeast winds gusted 35 to 45 mph over most of west Kentucky. The strongest winds, 40-46 mph, were focused near the Ohio River from Paducah to Henderson. The strong winds resulted in some damage in the Lone Oak area of McCracken County, where a few trees were blown down into power lines in the early afternoon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Mar 4, 5:28 AM CST, 3 hours 32 minutes earlier. Its key messages:

  • Rain and isolated storms expected today. Can't rule out a strong to severe storm in the afternoon.
  • Windy today and tomorrow with gusts of 35 to 40 mph at times. A Wind Advisory is in effect for both days.
  • Behind the cold front expect cooler temperatures Wednesday and Thursday. Small (20-30%) rain chances return Friday into Saturday.
Area forecast discussion, Mar 4, 5:28 AM CST, 3 hours 32 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
528 AM CST Tue Mar 4 2025

.KEY MESSAGES...

- Rain and isolated storms expected today. Can't rule out a
  strong to severe storm in the afternoon.

- Windy today and tomorrow with gusts of 35 to 40 mph at times.
  A Wind Advisory is in effect for both days.

- Behind the cold front expect cooler temperatures Wednesday and
  Thursday. Small (20-30%) rain chances return Friday into
  Saturday.

&&

.DISCUSSION...
Issued at 307 AM CST Tue Mar 4 2025

A potent, 980mb Colorado Low is moving through the Central Plains
then up towards the Great Lakes today and tomorrow. Expect
widespread rain and some thunderstorms. Instability and sfc level
moisture return are fairly limited, but shear is rather high. So
there is a limited severe threat in the afternoon and evening (SPC
Marginal Risk).

There is also a rather tight pressure gradient with this system
which will lead to strong winds today and tomorrow with gusts
of 35 to 40 mph. Therefore a long Wind Advisory has been issued
for both days. CAMS like the HRRR look to be overdone with the
winds mainly due to an over mixing bias. It won't take much
mixing though to pull down some 40+ mph gusts as there is a
strong 850mb low level jet of 75-80 kts.

Behind the cold front Wednesday temperatures will fall into the
upper 30s to lower 40s in the afternoon due to strong cold air
advection. With this cold air we could see a few snow flakes in the
far northeast counties with the wrap around precipitation as
the low departs.

After brief ridging on Thursday another, weaker low pressure system
moves through bringing back some light (20-30%) rain chances. Then
Saturday there is another low to the south and depending on where
exactly this tracks is whether or not we have more rain chances.
Right now the GFS brings this low far enough north that we see some
rain chances, and that is what is included in the NBM currently for
Saturday. By Monday temperatures start to warm up and we could see
extended warmth through next week.

&&

.AVIATION /12Z TAFS THROUGH 12Z WEDNESDAY/...
Issued at 523 AM CST Tue Mar 4 2025

A strong low pressure system will move northwest of the area
today. This brings widespread showers and some thunderstorms to
the area along with strong winds. Heavy downpours could reduce
visibility at times. At the sfc winds will be southerly ahead
of the cold front with gusts to around 30-35 kts possible this
afternoon. There is also a strong LLJ that is giving us LLWS at
the TAF sites around 50 kts.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Wind Advisory from noon today to 6 PM CST Wednesday for
     ILZ075>078-080>094.
MO...Wind Advisory from noon today to 6 PM CST Wednesday for MOZ076-
     086-087-100-107>112-114.
IN...Wind Advisory from noon CST /1 PM EST/ today to 6 PM CST /7 PM
     EST/ Wednesday for INZ081-082-085>088.
KY...Wind Advisory from noon today to 6 PM CST Wednesday for
     KYZ001>022.

&&

DISCUSSION...SHAWKEY
AVIATION...SHAWKEY
Hazardous weather outlook, Mar 4, 3:51 AM CST, 5 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
351 AM CST Tue Mar 4 2025

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-051200-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
351 AM CST Tue Mar 4 2025 /451 AM EST Tue Mar 4 2025/

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Today and Tonight

An isolated stronger storm is possible this afternoon and evening
with gusty winds the primary hazard.

A Wind Advisory is in effect from Tuesday afternoon through
Wednesday for wind gusts up to 40 mph. Refer to the product for
additional details.

River flooding will continue, refer to the flood statements for
the most recent updated details.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

A Wind Advisory is in effect through Wednesday for wind gusts up
to 40 mph. Refer to the product for additional details.

River flooding will continue, refer to the flood statements for
the most recent updated details.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 strong wind. Local standard time, as filed.

Strong Wind, McCracken

When
March 4, 9:00 AM CST to 3:00 PM CST
Where
McCracken forecast zone
Measured
40 kt (46 mph) measured gust
Property damage
$4,000
Reported by
ASOS
Coordinates
37.054, -88.713 (the zone’s center; the record gives no point)

A few trees were blown into power lines along Berger Road in Lone Oak around 1330CST.

Strong Wind, Crittenden

When
March 4, 10:00 AM CST to 3:00 PM CST
Where
Crittenden forecast zone
Measured
36 kt (41 mph) measured gust
Property damage
$1,000
Reported by
AWOS
Coordinates
37.353, -88.097 (the zone’s center; the record gives no point)

Strong Wind, Union

When
March 4, 11:00 AM CST to 3:00 PM CST
Where
Union forecast zone
Measured
37 kt (43 mph) measured gust
Property damage
$1,000
Reported by
Mesonet
Coordinates
37.659, -87.945 (the zone’s center; the record gives no point)

Strong Wind, Henderson

When
March 4, 11:00 AM CST to 3:00 PM CST
Where
Henderson forecast zone
Measured
37 kt (43 mph) measured gust
Property damage
$1,000
Reported by
AWOS
Coordinates
37.796, -87.573 (the zone’s center; the record gives no point)

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2025Every state in 2025This day in weather historyWarnings in Kentucky, March 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1247674, 1247675, 1247676, 1247677.